Alert archive / Kansas / Heat Advisories in 2011

Heat Advisory 10, NWS Dodge City, KS

July 19, 201114 counties in Kansas

NWS Dodge City, KS issued this heat advisory at Jul 19, 2011, 3:43 PM CDT for 14 counties in Kansas. It took effect at Jul 20, 2011, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2011, 3:43 PM CDT (20:43 UTC)
In effect from
Jul 20, 2011, 1:00 PM CDT
Expired
Jul 20, 2011, 8:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Seward County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this heat advisory went out at Jul 19, 3:40 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 19, 3:40 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT TUE JUL 19 2011

.SYNOPSIS...

THE CURRENT WEATHER PATTERN CONSISTS OF THE UPPER LEVEL HIGH
POSITIONED ACROSS THE CENTRAL PLAINS WITH A 100 KNOT UPPER LEVEL JET
FLOWING OVER THIS HIGH. TOWARDS THE SURFACE...A STATIONARY FRONT IS
FOUND DRAPED ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS. A
LARGE AREA OF HIGH PRESSURE IS FOUND ACROSS MUCH OF THE CENTRAL AND
SOUTHERN UNITED STATES. INFORMATION FROM THE 12Z SOUNDING SHOWS
VERY WARM TEMPERATURES ALOFT WITH -3 DEGREES AT 500 MB...13 DEGREES
AT 700 MB...AND ABOVE 26 DEGREES AT 850 MB. SKIES ACROSS THE
FORECAST AREA ARE PARTLY CLOUDY AND WINDS ARE GENERALLY FROM THE
SOUTH AROUND 15 MPH. TEMPERATURES ARE CURRENTLY IN THE UPPER 90S
TO LOWER 100S.

&&

.DISCUSSION...

DAYS 1-2...

THE UPPER LEVEL HIGH IS EXPECTED TO BECOME FLATTENED OUT AND PUSHED
TO THE SOUTH AS THE NEXT UPPER LEVEL TROUGH MOVES ACROSS THE
NORTH-CENTRAL UNITED STATES. TOWARDS THE SURFACE...A WEAK COLD FRONT
IS EXPECTED TO MOVE SOUTH FROM THE NORTHERN PLAINS AND STALL OUT
ALONG THE NE/KS BORDER BY THURSDAY MORNING. A FEW STORMS MAY DEVELOP
AHEAD OF THIS FRONT AND HAVE KEPT THE SLIGHT CHANCE OF STORMS IN THE
GRIDS FOR OVERNIGHT WEDNESDAY AND THURSDAY EVENING.
OTHERWISE...PARTLY CLOUDY SKIES AND DRY CONDITIONS WILL BE FOUND.
THE PRESSURE GRADIENT BETWEEN THE LOW PRESSURE TO THE NORTH AND HIGH
PRESSURE TO THE SOUTH IS EXPECTED TO TIGHTEN UP ALLOWING FOR
SOUTHERLY WINDS TO INCREASE TO 15 TO 20 MPH TOMORROW AFTERNOON AND
THURSDAY AFTERNOON.

HOT AND DRY CONDITIONS ARE ANTICIPATED TO CONTINUE THROUGHOUT THE
SHORT TERM PERIOD AS HIGH PRESSURE DOMINATES THE AREA. HIGH
TEMPERATURES ARE EXPECTED TO REACH INTO THE MID 100S EACH DAY WITH
SOME PLACES ACROSS SOUTH CENTRAL KANSAS REACHING INTO THE MID TO
UPPER 100S. DEWPOINTS ARE FORECASTED TO RANGE FROM THE UPPER 50S TO
LOWER 60S ALLOWING HEAT INDICES RISE ABOVE 105 DEGREES ACROSS THE
EASTERN TWO THIRDS OF OUR TWA IN THE AFTERNOON. WITH THIS SAID...A
EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR THE EASTERN TIER OF
COUNTIES IN OUR FORECAST AREA THROUGH FRIDAY AFTERNOON AND A HEAT
ADVISORY HAS BEEN ISSUED FOR AREAS EAST OF WAKEENEY TO LIBERAL FOR
TOMORROW AFTERNOON.

DAYS 3-7...

A TOP-THREE RECORD HOT JULY APPEARS TO BE WELL ON THE WAY FOR DODGE
CITY AS ANOMALOUSLY LARGE HIGH...EVEN BY JULY STANDARDS...WILL BUILD
IN STRONG TOWARD THE LATTER HALF OF THE MEDIUM RANGE AND INTO THE
DAYS 8 TO 10 TIME FRAME (JULY 27-29).  IN FACT...AN EXTENDED STRING
OF 100 DEGREE DAYS IS QUITE POSSIBLE DESPITE THE OPPORTUNITY AT A
FRONTAL PASSAGE SATURDAY NIGHT OR SUNDAY.  WILL MAINTAIN THE SLIGHT
CHANCE POPS THURSDAY NIGHT, FRIDAY NIGHT, AND SATURDAY NIGHT AS THE
LEE TROUGH WILL LIKELY BE ACTIVE WITH WESTERLY FLOW ACROSS THE
CENTRAL/NORTHERN ROCKIES AND MONSOONAL PERTURBATIONS ROTATING
THROUGH COLORADO.  DO NOT PLAN TO MAKE ANY SWEEPING CHANGES IN THE
MEDIUM RANGE WITH PERSISTENCE CONTINUING TO BE THE BEST FORECAST.
AN EXTENDED PERIOD OF ADVISORY CRITERIA HEAT INDICES WILL LEAD TO
EXCESSIVE HEAT WARNING THROUGH FRIDAY...AND MAY NEED TO BE EXTENDED
THROUGH SATURDAY AND PERHAPS BEYOND FOR THE CENTRAL AND SOUTH
CENTRAL COUNTIES.  THERE IS ENOUGH UNCERTAINTY IN THE HEAT INDEX
FORECAST, THOUGH, BY SATURDAY THAT WILL JUST EXPIRE THE WARNING
THEN...BUT IT COULD VERY WELL BE EXTENDED.  FARTHER WEST SLIGHTLY
LOWER MOISTURE CONTENT SHOULD PRECLUDE MULTIPLE DAYS IN A ROW OF
ADVISORY CRITERIA (105+) HEAT INDICES, BUT AIR TEMPERATURES STILL IN
THE 102 TO 105 RANGE...ESPECIALLY AS THE UPPER RIDGE EXPANDS ONCE
AGAIN EARLY TO MID NEXT WEEK.

&&

.AVIATION...

NO CHALLENGES IN THE AVIATION FORECAST AS WINDS WILL REMAIN SOUTH 10
TO 15 KNOTS THROUGH 18Z WEDNESDAY.  NO CONVECTIVE WEATHER IS
EXPECTED AND NO REDUCTION IN CEILING OR VISIBILITY IS ALSO EXPECTED
WITH HEAT WAVE CONTINUING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 104  77 107  77 /  10  10  10  10
GCK 103  75 106  74 /  10  10  10  20
EHA 103  73 103  72 /  10  10  10  20
LBL 103  74 105  76 /  10  10  10  10
HYS 105  77 108  78 /  10  10  10  10
P28 105  78 107  79 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ031-046-065-066-
079>081-089-090.

&&

FN42/25/25
Hazardous weather outlook, Jul 19, 9:56 AM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
956 AM CDT TUE JUL 19 2011

KSZ030-031-043>046-061>066-074>081-084>090-201500-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
956 AM CDT TUE JUL 19 2011 /856 AM MDT TUE JUL 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 1 PM TO 8 PM CDT, EAST OF A
LINE FROM HAYS TO COLDWATER. HEAT INDICES WILL RISE INTO THE 105
TO 109 DEGREE RANGE. ANYONE OUTSIDE SHOULD TAKE PRECAUTIONS TO
AVOID THE EXTREME HEAT.

A FIRE DANGER WILL BE HIGH THIS AFTERNOON ACROSS ALL OF SOUTHWEST
KANSAS, AND OUTDOOR BURNING SHOULD NOT BE ALLOWED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PATTERN OF HIGH HEAT AND HIGH FIRE DANGER WILL PERSIST THROUGH
AT LEAST MONDAY. THERE IS A SLIGHT CHANCE FOR LATE DAY THUNDERSTORMS
EACH DAY, FROM WEDNESDAY THROUGH SUNDAY. THIS SLIGHT CHANCE WILL
BE WEST OF LINE FROM HYS TO CIMARRON TO LIBERAL. THESE STORMS WILL
MOST LIKELY NOT BE SEVERE, BUT MAY PRODUCE A FEW STRONG WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:43 PM CDTExcessive Heat WarningDDCBarber, Comanche, Ellis, Pawnee, Pratt, Rush and 1 more5 days

Nearby

Heat Advisories in Kansas, 2011Every heat advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.